Hi Im new to this website

Discussion in 'ARCHIVE FORUM: Support discussions' started by sara, Feb 8, 2005.

  1. sara

    sara Registered User

    Feb 8, 2005
    4
    I care for my mother along with other members of my family,would really appreciate views and info outside of friends and family. The hardest thing to cope with is my mothers negative feelings,nothing makes her happy any more,not even for a moment.is it the drugs or is it the alzheimers.she never had this terrible depression before being prescribed Arricept.Any views would be appreciated
     
  2. Jude

    Jude Registered User

    #2 Jude, Feb 9, 2005
    Last edited: Feb 9, 2005
    Dear Sara,

    Welcome to TP.

    If you have time, do post a separate thread on the Board. That way it won't be lost in other posts.

    Depression can be a part of AD and can be alleviated with drugs if you really want to go that way. So far as I know, Aricpet does not cause depression although other tranqs may do so. There seems to be a bit trend in prescribing other drugs to sedate AD sufferes to stop them wandering. If you can 'wander' too then you will get some much need exercise and walking will help with depression.....

    A lot of 'depression' is caused by just plain boredom on the part of the sufferer. Also it stems from feeling useless and invalid as a member of society.

    A change of scenery can work wonders! Perhaps a trip to the supermarket to choose food especially for your Mother, a drive in the country or watching a film with a simple story line. Looking at past photos is also another way of connecting with where your mother is right now.

    Keeping active is the key - whether it is a short walk or a trip into nostalgia or whatever...... mental or physical stimulation is a great way to blow away the blues.


    Jude

    Best wishes,

    Jude
     
  3. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    Dear Sara

    Your mum sounds very much like my wife, Margaret almost never appears to be happy, she isn't particularly depressed more angry and agitated.

    I find just about the only thing that keeps her reasonalbly content is driving around in the car and playing music from the time of our youth, forties and fifties.So we go out every day.

    She cannot deal with groups of people even people she knows well. It was her birthday last week and I invited her sister and husband and her cousin and his wife out for a meal. She will go out with me and if she doesn't look happy she at least tolerates it. But on this occasion she just sat and glowered at everyone and after the meal became very agitated and aggressive. I think it was because we all were talking and laughing and she couldn't follow what was going on.

    I don't think it is the medication, she is only on Aricept and has been on for almost four years now, I think it is just the degenaration of the AD, she dropped 10 points on her last mini assessment.

    Sorry to sound so dismal but that is the way things go sometimes, as Jude says trying to provide some disraction or simple tasks to make her feel useful may help.

    All the best

    Barraf
     
  4. Doreen

    Doreen Registered User

    Dec 3, 2004
    50
    Oldham
    Hi,

    My husband (who is only 65) has been on Aricept now for 4 years and it looks now because of deteriation during the last few months it has stopped working, he too dropped 10 points on his last test, with the deteriation has come the anger, frustration and aggression, all of this he had before diagnosis, and the aricept has helped to keep it under control for 90 per cent of the time. At the moment he is going on to a Day ward one day a week (which he hates) for an assessment. Last week he pushed one of the staff, and this week he arrived home with 2 bottles of medicine called Promazine which is supposed to keep him calm, has anyone else used this medication? As to keeping him occupied the only thing that works is listening to popular classic music, anything else he just can't do because of his mobility and spacial awareness which is now almost non existant. I do take him out in the car which is OK when I get him into it, and also in a wheelchair, which he shouts because of the spacial awareness he thinks I am going to run into things and people.

    Doreen
     
  5. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Amongst a raft of medications Jan did use Promazine for some while as it appeared to work without adverse reactions.
     
  6. angela.robinson

    angela.robinson Registered User

    Dec 27, 2004
    520
    hi doreen
    you and i seem to be treading the very same path ,your story is so very familiar,except jims aggression only startedabout12 month ago after 6years of AD i dont think the aricept caused the change .he was also on promazine ,18 month ago ,he was taking it for panic attacs he was very aware of his problems ,at this time ,it did not work very fast but things eventually settled down ,then he stopped using promazine ,it was not suggested that he go back on it when the aggression started later ,now he is on quetiapine 200mg twice a day .he is a bit calmer but flares up very quickly whenever we have company so it is not really under controle ,also they are to big and he spits them out ,i have tried all the tricks of disguising them and crushing and dispersing them in water ,to no avail so i am looking to find some thing in drops form wich i beleive they do in promazine ,i would be interested to know if it works for you and what dose your jim is on, angela
     
  7. Izzy

    Izzy Volunteer Moderator

    Aug 31, 2003
    59,947
    Female
    Dundee
    Hi there. My husband's AD diagnosis was coming up for 4 years ago. He has been on Aricept since then and this has worked really well. However, he went through a stage of rea depression and at one pont even had a bag packed to leave home as nothing seemed to please him. It was a very difficult time and lasted for quite some time. Over a year ago he was prescribed 'escipatolarm' (sp ??) by another name - cipralex. This seems to have done wonders for his mood and his consultant is happy that he continues to take it.

    Good luck.
    Iz
     
  8. Doreen

    Doreen Registered User

    Dec 3, 2004
    50
    Oldham
    Thanks for all your input, there has been an improvement over the last two days, the consultant wants a 2 week trial, so maybe it has to get into the system. Angela - Jim's promazine is in syrup form and it is two 5ml spoonfuls morning and night. I suppose I will get the feedback on how it is doing if he is polite next Tuesday on the Day Ward. Last weeks phone call on progress was that he is a difficult man, but then they don't know the man that is underneath the AD

    I have been reading the other posts, thanks for the input on the swivel seat, never heard of that before, and as I drive I really struggle to get Jim in and out of the car. I have tried all ways but it can still take 10 minutes or so of gentle guidance and the odd little push to get him in, so I might look into the seat.

    Best wishes Doreen
     
  9. sara

    sara Registered User

    Feb 8, 2005
    4
    Thanks

    Hi to all who replied to my question about depression/aricept,how nice it is to talk to people who know just where I am coming from,with such useful information and opinions.
    Since my mother has been diagnosed, I have met and dealt with all sorts of doctors,psychiatrists,social services etc.the list is endless as no doubt you all know, as lovely as these people have been,I seem to be forever asking myself do they REALLY know whats going on in my mothers head.
    I share mums care with my sister and some lovely carers, my sister and I were so thrilled to hear from others in the same boat.
    Thank you
     
  10. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Sara
    welcome to TP.
    My wife has been on Aricept for 7 years now,but is sometimes now becoming depressed at times,this a new phase.
    Every case is different and every carer learns to deal with their own particular case.
    No one knows better than me what is going on in my wife's head,one thing I have learned is that "One cannot reason with the unreasonable".
    Keep posting,it does give some comfort to know that you are not alone and there are many who are willing to give you the benifit of their experiences.
    Very best wishes
    Norman :confused:
     
  11. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Hi Sara, just wanted to say welcome, hope you are finding TP a help, love She. XX
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.